Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2010, 5:23 PM MDT for Hamilton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2010, 5:23 PM MDT (23:23 UTC)
- Expired
- May 25, 2010, 5:47 PM MDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875 WUUS53 KDDC 252323 SVRDDC KSC075-260015- /O.NEW.KDDC.SV.W.0067.100525T2323Z-100526T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 523 PM MDT TUE MAY 25 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HAMILTON COUNTY IN SOUTHWEST KANSAS... * UNTIL 615 PM MDT * AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF COOLIDGE...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... COOLIDGE... MAINLY RURAL AREAS OF WESTERN HAMILTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3820 10205 3816 10167 3789 10195 3789 10205 TIME...MOT...LOC 2323Z 218DEG 15KT 3794 10203 WIND...HAIL 60MPH 1.50IN $$ WRIGHT
1 follow-up statement
440 WWUS53 KDDC 252347 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 647 PM CDT TUE MAY 25 2010 KSC075-252358- /O.CAN.KDDC.SV.W.0067.000000T0000Z-100526T0015Z/ HAMILTON KS- 547 PM MDT TUE MAY 25 2010 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HAMILTON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3820 10205 3816 10167 3789 10195 3789 10205 TIME...MOT...LOC 2348Z 218DEG 15KT 3802 10195 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:13 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 25, 2:13 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT TUE MAY 25 2010 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES/SEVERITY MAIN CHALLENGE FOR THE TONIGHT PERIOD...WITH QUIETER WEATHER FOLLOWING WEDNEDAY AND THURSDAY. AFTERNOON WATER VAPOR LOOP SHOWED A WEAK, BUT IMPORTANT SHORTWAVE TROUGH APPROACHING NORTHERN NEW MEXICO LATE THIS AFTERNOON. THIS WAS FAVORING LOW LEVEL CYCLOGENESIS...ALBEIT WEAK...ACROSS SOUTHEAST COLORADO AND ADJACENT WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHWEST KANSAS. SURFACE ANALYSIS AND LOCALLY GENERATED SHORT- FUSE COMPOSITE ARE FAVORING FAR WESTERN COUNTIES FOR SURFACE-BASED CONVECTIVE INITIATION WHERE CONVERGENCE IS STRONGEST, LOW LEVEL LAPSE RATES ARE STEEPER, AND SOUTHEASTERLY WINDS ARE MOST PRONOUNCED...TO GO ALONG WITH 59 TO 61 DEGREE DEWPOINTS. DEEP LAYER SHEAR FAVORS SUPERCELL THUNDERSTORMS...AND IT IS EXPECTED THAT A FEW OF THESE STORMS WILL IMPACT THE SOUTHWESTERN THIRD...PERHAPS HALF...OF THE DDC FORECAST AREA THROUGH THE MID TO LATE EVENING HOUR. ELSEWHERE...GIVEN THE WEAK CAPPING WITH H7 TEMPS AROUND +6 TO +8C...THINK THAT OTHER STORMS MAY ALSO FORM ALONG I-70 CORRIDOR IN WEAK SURFACE CONFLUENT FLOW PATTERN ALONG THE OLD FRONT. 50 POPS WILL BE IN THE FORECAST LATE THIS AFTERNOON AND EVENING ACROSS SOUTHWESTERN THIRD OF THE FA WITH 30-40 POPS ELSEWHERE. THE GREATEST SEVERE WX THREAT SHOULD WANE DURING THE 03-05Z TIME FRAME. REGARDING TOMORROW...LOW POPS...10 TO 15...WILL BE IN THE FORECAST WITH STILL A WEAK CAP WITH FAIRLY COOL 700MB TEMPS...BUT LOW LEVEL FRONTOGENETIC FORCING WILL BE NON-EXISTENT FOR THE MOST PART WITH BROAD RIDGING IN THE LOW LEVEL ACROSS THE PLAINS. WINDS WILL BECOME UNIFORMLY OUT OF THE SOUTHEAST AS PRESSURES BEGIN TO LOWER ACROSS THE NORTHERN HIGH PLAINS...IN ADVANCE OF THE NEXT LARGE- SCALE TROUGH. THURSDAY IS PRETTY MUCH THE SAME STORY, ALTHOUGH IT WILL LIKELY BE WARMER WITH HIGHS IN THE MID TO UPPER 80S WITH RISING THICKNESSES . -UMSCHEID DAYS 3-7... SOUTHWEST FLOW ALOFT AND THICKNESS GRADIENT WILL LIFT NORTHWARD AFTER WEDNESDAY ALLOWING HIGH PRESSURE ALOFT TO DEVELOP AND GENERALLY LIGHT BOUNDARY LAYER WINDS. ABUNDANT INSOLATION WILL LEAD TO WARM DAYS IN THE MID TO PERHAPS UPPER 80S, BEFORE THE NEXT WAVE ARRIVES FOR THE WEEKEND PERIOD. THE LARGE UPPER LOW NOW DROPPING SOUTH OF THE BRITISH COLUMBIA COAST WILL DEVELOP A LARGE BROAD TROUGH ACROSS THE WESTERN UNITED STATES BY LATE IN THE WEEK. SATURDAY APPEARS UNSTABLE WITHOUT SIGNIFICANT UPPER FORCING, SO ANY CONVECTION THAT DEVELOPS MAY BE CLOSELY TIED TO SURFACE CONVERGENCE AND MORE DIURNALLY DRIVEN, WITH THE RIGHT REAR QUAD OF THE JET STILL LAGGING A BIT WEST. A BETTER OPPORTUNITY FOR SEVERE WEATHER PATTERN MAY BE SEEN BY SUNDAY AS A CENTRAL PLAINS SURFACE BOUNDARY DROPS SOUTHWARD INTO KANSAS AND THE RIGHT REAR QUADRANT OF THE UPPER JET MAX BEGINS TO HAVE MORE INFLUENCE ACROSS WESTERN KANSAS WITH INCREASED BULK SHEAR AND STRONGER DIVERGENCE ALOFT. THE FRONTAL BOUNDARY WILL ALSO BRING SLIGHTLY COOLER TEMPERATURES TO THE AREA BY MONDAY, BUT AN OVERALL ZONAL PATTERN ALOFT THAT IS INDICATED BY THE MODELS FOR MONDAY INTO TUESDAY INDICATES THE POTENTIAL FOR DIURNALLY DRIVEN THUNDERSTORMS WITH A EASTWARD MOVING DRYLINE IN THE AFTERNOONS, AND AMPLE BOUNDARY LAYER LOW LEVEL MOISTURE QUICKLY RETURNING FROM BEHIND THE WASHED OUT FRONTAL BOUNDARY. && .AVIATION... DEVELOPING CONVECTION ACROSS EXTREME SOUTHWEST KANSAS WILL EXPAND EASTWARD THIS EVENING, BRINGING A FAIRLY GOOD CONFIDENCE CHANCE FOR AT LEAST VCTS AT OUR WESTERN MOST TERMINALS. LOW IFR CEILINGS AND IFR VSBYS CAN BE EXPECTED WITH ANY NEAR SURFACE BASED CONVECTION AS WELL AS VARIABLE DIRECTION GUSTY WINDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 61 86 / 40 10 10 10 GCK 59 80 59 86 / 40 20 20 10 EHA 58 81 58 86 / 50 20 20 10 LBL 59 81 59 87 / 50 10 20 10 HYS 62 80 62 84 / 30 20 10 10 P28 64 83 64 88 / 30 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/33/33
Hazardous weather outlook, May 25, 2:29 PM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT TUE MAY 25 2010 KSZ043-061>063-074>076-084>086-261200- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS- SEWARD- 329 PM CDT TUE MAY 25 2010 /229 PM MDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS MAINLY WEST OF HIGHWAY 83. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS THIS AFTERNOON WITH THESE STORMS EXPECTED TO EXPAND FURTHER NORTH AND EAST DURING THE AFTERNOON TO EARLY EVENING HOURS. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH 8 PM FOR AREAS MAINLY WEST OF HIGHWAY 83. CONDITIONS WILL BE FAVORABLE FOR ANY STORMS TO RAPIDLY BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH THUNDERSTORM WIND GUSTS UP TO 60 MPH POSSIBLE. AN ISOLATED BRIEF TORNADO IS ALSO POSSIBLE DURING THE EARLY TO MID EVENING HOURS. IN ADDITION TO THE SEVERE WEATHER THREAT, LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST WEDNESDAY EVENING FOR AREAS MAINLY WEST OF HIGHWAY 83. HOWEVER, WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS FOR PORTIONS OF THE OUTLOOK AREA SATURDAY NIGHT AND LASTING INTO MONDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON TO EARLY EVENING OVER SOUTHWEST AND WEST CENTRAL KANSAS...ESPECIALLY WEST OF HIGHWAY 83. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-077>081-087>090-261200- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD- EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 329 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS MAINLY EAST OF HIGHWAY 83. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING AND PERSISTING INTO THE OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED, A FEW STRONG TO STORMS WILL BE POSSIBLE WITH A THREAT OF HAIL UP TO PENNY SIZE, LOCALLY HEAVY RAIN, THUNDERSTORM WIND GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST WEDNESDAY EVENING FOR AREAS MAINLY WEST OF HIGHWAY 83. HOWEVER, WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS FOR PORTIONS OF THE OUTLOOK AREA SATURDAY NIGHT AND LASTING INTO MONDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 35
In the hours before
Local storm report, May 25, 11:38 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 ESE KALVESTA 38.02N 100.11W
05/24/2010 E0.75 INCH HODGEMAN KS PUBLIC
&&
01Local storm report, May 25, 12:37 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 16 ESE FRIEND 38.14N 100.66W
05/24/2010 E1.00 INCH FINNEY KS PUBLIC
THUNDERSTORM WIND DAMAGE OCCURRED AT THIS LOCATION AT THE
SAME TIME.
0605 PM TSTM WND DMG 16 ESE FRIEND 38.14N 100.66W
05/24/2010 FINNEY KS PUBLIC
SHED DOORS BLOWN OFF. SOUTH FACING DOORS BLOWN IN AND
WEST FACING DOORS BLOWN ABOUT 200 FEET AWAY.
0750 PM TSTM WND GST 11 NNE ELLIS 39.08N 99.49W
05/24/2010 E70.00 MPH ELLIS KS PUBLIC
0845 PM TSTM WND GST 5 N HARDTNER 37.09N 98.64W
05/24/2010 E60.00 MPH BARBER KS PUBLIC
ONE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
GERARDLocal storm report, May 25, 2:00 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 10 NNW COLDWATER 37.40N 99.38W
05/25/2010 KIOWA KS PUBLIC
THE WINDS BLEW TREE BRANCHES DOWN THAT WERE 1 TO 2 INCHES
IN DIAMETER.
&&
26Local storm report, May 25, 2:02 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 21 NE GARDEN CITY 38.19N 100.59W
05/24/2010 E1.00 INCH FINNEY KS PUBLIC
&&
26Local storm report, May 25, 2:11 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 ENE THE SAUNDERS ELEV 37.48N 102.00W
05/25/2010 E1.25 INCH STANTON KS STORM CHASER
&&
26Local storm report, May 25, 3:51 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 5 NNE THE SAUNDERS ELEV 37.54N 102.00W
05/25/2010 E0.75 INCH STANTON KS PUBLIC
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:07 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 38 min |
| May 24, 6:12 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 48 min |
| May 24, 6:46 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 44 min |
| May 24, 7:08 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 24, 7:26 PM MDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 49 min |
| May 24, 7:37 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| May 24, 10:50 PM MDT | Special Weather Statement | DDC | Kiowa | 55 min |
| May 24, 11:27 PM MDT | Special Weather Statement | DDC | Pratt | 63 min |
| May 25, 2:06 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.